Alert archive / Ohio / Flash Flood Warnings in 2019

Flash Flood Warning 5, NWS Cleveland, OH

May 28, 2019Cuyahoga County, Lorain County, Ohio

NWS Cleveland, OH issued this flash flood warning at May 28, 2019, 7:14 PM EDT for Cuyahoga County, Lorain County, Ohio. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2019, 7:14 PM EDT (23:14 UTC)
Expired
May 28, 2019, 11:15 PM EDT
In force
4 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
None

Counties Cuyahoga County, OH, Lorain County, OH

The radar

The Cleveland radar (KCLE), 18 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 11.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 498 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
450 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
498 m²/s²
0-3 km storm-relative helicity
483 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

680 
WGUS51 KCLE 282314
FFWCLE
OHC035-093-290315-
/O.NEW.KCLE.FF.W.0005.190528T2314Z-190529T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cleveland OH
714 PM EDT Tue May 28 2019

The National Weather Service in Cleveland has issued a

* Flash Flood Warning for...
  Central Cuyahoga County in northeastern Ohio...
  Northeastern Lorain County in north central Ohio...

* Until 1115 PM EDT.

* At 711 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to 
  begin shortly. This warning extends the Flash Food warning for all 
  of Cuyahoga County. Thunderstorms with torrential rains of .90 
  inch in only 15 min has been reported in Fairview Park. The 
  torrential rain will continue to move across Cuyahoga which is 
  primed for flooding. 

* Some locations that will experience flooding include...
  Cleveland, Lorain, Elyria, Parma, Lakewood, Euclid, Cleveland
  Heights, Westlake, North Ridgeville, Solon, Avon Lake, Warrensville
  Heights, Highland Hills, North Olmsted, Garfield Heights, Shaker
  Heights, Maple Heights, South Euclid, Avon and Rocky River.

LAT...LON 4157 8148 4156 8139 4145 8139 4142 8138
      4141 8212 4149 8213 4152 8199 4148 8189
      4150 8180 4149 8174 4155 8162 4163 8149

$$

LaPlante
2 follow-up statements
856 
WGUS71 KCLE 290051
FFSCLE

Flash Flood Statement
National Weather Service Cleveland OH
851 PM EDT Tue May 28 2019

OHC035-093-290315-
/O.CON.KCLE.FF.W.0005.000000T0000Z-190529T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cuyahoga OH-Lorain OH-
851 PM EDT Tue May 28 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT FOR
CENTRAL CUYAHOGA AND NORTHEASTERN LORAIN COUNTIES...

At 839 PM EDT, Doppler radar and automated rain gauges indicated 
thunderstorms produced heavy rain over the warned area. Up to one 
and a half inches of rain has already fallen. Flash flooding is 
likely as water continues to runoff. Additional rain is occurring 
east of Cleveland across Cleveland Heights and Mayfield Heights with 
upwards of another quarter to half inch of rain possible. Additional 
showers and thunderstorms are possible through late evening.

As of 730 pm, water was reported on I-90 West near West 100th street 
along with numerous other locations on the metro freeways. At 815 pm 
the Big Creek near I-71 and Fulton has surpassed bankfull in the 
Brookside and Big Creek Metroparks. 

Some locations that will experience flooding include...
Cleveland, Lorain, Elyria, Parma, Lakewood, Euclid, Cleveland
Heights, Westlake, North Ridgeville, Solon, Avon Lake, Warrensville
Heights, Highland Hills, North Olmsted, Garfield Heights, Shaker
Heights, Maple Heights, South Euclid, Avon and Rocky River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4157 8148 4156 8139 4145 8139 4142 8138
      4141 8212 4149 8213 4152 8199 4148 8189
      4150 8180 4149 8174 4155 8162 4163 8149

$$

Oudeman
306 
WGUS71 KCLE 290307
FFSCLE

Flash Flood Statement
National Weather Service Cleveland OH
1107 PM EDT Tue May 28 2019

OHC035-093-290316-
/O.EXP.KCLE.FF.W.0005.000000T0000Z-190529T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cuyahoga OH-Lorain OH-
1107 PM EDT Tue May 28 2019

...THE FLASH FLOOD WARNING FOR CENTRAL CUYAHOGA AND NORTHEASTERN
LORAIN COUNTIES WILL EXPIRE AT 1115 PM EDT...

Flood waters from earlier heavy rains have receded. Flooding is no 
longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 4157 8148 4156 8139 4145 8139 4142 8138
      4141 8212 4149 8213 4152 8199 4148 8189
      4150 8180 4149 8174 4155 8162 4163 8149

$$

Oudeman

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this flash flood warning went out at May 28, 3:18 PM EDT, 3 hours 56 minutes earlier.

Area forecast discussion, May 28, 3:18 PM EDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
318 PM EDT Tue May 28 2019

.SYNOPSIS...
Low pressure over the region will drift northeast tonight
driving a weak cold front south into the area this evening. The
front will stall in the area tonight and Wednesday as waves of
low pressure move east along the boundary. The front will
finally drop south of the area behind low pressure Thursday.
High pressure will build in for Friday.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Low pressure just north of Lake Erie will move east this evening
and in its wake, a cold front will move south into the area. The
front is currently in sern lwr MI into central Indiana. There
is however, convergence set up across the inland counties from
near the FDY area ene, enhanced across nern OH and nwrn PA by
the lake breeze. Thunderstorms have developed along this
convergence zone. Currently surface based CAPES are around
3500j/kg. Thermodynamics support large hail and strong downburst
winds. Shear support steady state, rotating storms especially
east half of the area. Expect strong to severe thunderstorms to
continue to spread east across the area into early evening.
Overnight convection should tend to drift sse and weaken through
the late evening. After midnight the HRRR shows convection
moving back toward the area from the west along the stalled out
boundary. The HRRR takes most of this north more across the lake
and possibly affecting some of the northwestern counties.
Towards morning another wave will be moving east through
northern Indiana toward northwestern OH. Wednesday this stalled
front will be across the area and models show another weak
impulse moving east along the front during the day. Would expect
redevelopment with the more favored area across the southern
and eastern counties. Will need to keep chance pops going
through Wednesday night. Towards morning Thursday however will
increase pops back to likely in the west as another low
approaches from the west. Highs Wednesday from north 70 north
to near 80 far south.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Thursday will likely be another active weather day over the
forecast area. A shortwave trough over the central CONUS will
propagate east into the Great Lakes region and get absorbed into
a larger trough over the eastern CONUS. At the surface a low
will enter Ohio and move east across the forecast area. With
good forcing expected over the region along with decent
instability and moisture and some good jet dynamics, showers and
thunderstorms are likely on Thursday and some severe storms may
be possible. Have continued with the high likely PoPs, but have
not gone to categorical as there are coverage concerns at this
time. There are some timing issues still at this time, but
Thursday will be yet another day to watch in what is an active
weather week. High pressure will emerge over the eastern Great
Lakes on Friday behind Thursday's low. Light northerly flow,
some slight cold air advection, and sinking air entering the
region will keep temperatures near to perhaps a couple degrees
below normal.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
Will continue with a fairly generic forecast for the weekend.
Northwest flow sets up over the region with the best energy
aloft on Saturday and again on Monday afternoon. Have the
highest PoPs during those time periods, but nothing more than
scattered showers and thunderstorms. While northwest flow will
persist over the region, not too much appears to be in place to
alter temperatures to far above or below normal.

&&

.AVIATION /18Z Tuesday THROUGH Sunday/...
Showers and thunderstorms will continue to track across
northern Ohio and nwrn PA into the evening along and ahead of a
weak cold front dropping into the area from the north. Some
storms may be severe with strong gusty winds and hail through
early evening. Expect CIGS to be low VFR, mostly under 5kft,
through the afternoon and evening with IFR/LIFR expected within
thunderstorms. The favorable area of thunderstorm development
will tend to drift south into the evening with a likely break
mid/late evening. Guidance suggests more showers and storms
approach from the west after 06z-08z with additional development
to be expected into the morning Wednesday. CIGS overnight
however should drop to MVFR with the front across the region and
very moist air in place. No big change for Wednesday and a mix
of VFR down to IFR in weather.

OUTLOOK...Non-VFR possible for periods of time through
Thursday.

&&

.MARINE...
A cold front will push south of the lake tonight and flow will
shift winds around to the north and then northeast. The front
then lingers over the area on Wednesday and may try to move back
north to the southern lakeshore, but flow will likely remain
light out of the northeast. The front remains over the area on
Thursday and low pressure will move northeast towards the lake
on Thursday night. Winds will flip around to the southwest and
then west with this system moving through the region. High
pressure emerges over the area on Friday and light northerly
flow and dry weather on the lake will allow for Friday to be the
best marine weather day of the period. A weak front enters the
basin for Saturday and winds may shift around to the northwest
by Saturday night. At this time, not expecting any marine
headlines on the lake.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...Sefcovic
LONG TERM...Sefcovic
AVIATION...TK
MARINE...Mitchell/Sefcovic
Hazardous weather outlook, May 28, 1:59 PM EDT, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
159 PM EDT Tue May 28 2019

LEZ142>149-OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-
291800-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
159 PM EDT Tue May 28 2019

...SEVERE THUNDERSTORM WATCH 273 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight risk for severe thunderstorms on Wednesday. The
main threats will be large hail and damaging thunderstorm winds.
There is also a marginal risk for Thursday away from the lake.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LEZ061-162>169-291800-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
159 PM EDT Tue May 28 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, May 28, 6:48 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
648 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     FLOOD            POLAND                  41.02N 80.61W
05/28/2019                   MAHONING           OH   TRAINED SPOTTER

            12-18 INCHES OF WATER ON ST RT 170.

&&

DK
Local storm report, May 28, 6:51 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
651 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     FLOOD            1 WSW STRUTHERS         41.05N 80.62W
05/28/2019                   MAHONING           OH   TRAINED SPOTTER

            12 INCHES OF WATER ON BRANDON AVE.

&&

DK
Local storm report, May 28, 6:55 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
655 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     FLOOD            2 W BOARDMAN            41.03N 80.71W
05/28/2019                   MAHONING           OH   TRAINED SPOTTER

            12+ INCHES OF WATER ON ST RT 625 AND COLLEEN
            AVE.

&&

DK
Local storm report, May 28, 6:57 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
657 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND DMG     1 SE CANFIELD           41.02N 80.76W
05/28/2019                   MAHONING           OH   PUBLIC

            TREE LIMBS DOWN ON CAR.

&&

RC
Local storm report, May 28, 7:02 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
702 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     1 N AVON                41.47N 82.02W
05/28/2019  M60 MPH          LORAIN             OH   TRAINED SPOTTER

&&

DK
Local storm report, May 28, 7:10 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
710 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND GST     1 N AVON                41.47N 82.02W
05/28/2019  M72 MPH          LORAIN             OH   TRAINED SPOTTER

&&

RC

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 11:02 PM EDTSpecial Weather StatementCLEMarion, Morrow, Wyandot58 min
May 28, 12:07 AM EDTSpecial Weather StatementCLEKnox23 min
May 28, 2:50 PM EDTSevere Thunderstorm WarningCLECuyahoga, Geauga, Portage, Summit40 min
May 28, 3:34 PM EDTSevere Thunderstorm WarningCLEPortage26 min
May 28, 3:35 PM EDTRiver Flood WarningCLEMarion37 hr
May 28, 3:56 PM EDTSevere Thunderstorm WarningCLEMahoning, Portage, Trumbull49 min
May 28, 4:01 PM EDTAreal Flood AdvisoryCLECuyahoga, Geauga, Lorain, Medina, Portage, Summit4 hr
May 28, 4:04 PM EDTSevere Thunderstorm WarningCLEPortage, Stark, Summit41 min
May 28, 4:33 PM EDTFlash Flood WarningCLECuyahoga, Geauga, Lorain, Medina, Portage, Summit4 hr
May 28, 4:37 PM EDTSevere Thunderstorm WarningCLEMahoning, Portage38 min
May 28, 4:48 PM EDTSevere Thunderstorm WarningCLEHancock57 min
May 28, 5:13 PM EDTSevere Thunderstorm WarningCLEMahoning, Portage, Stark39 min
May 28, 5:16 PM EDTSevere Thunderstorm WarningCLEHolmes, Stark, Wayne46 min
May 28, 5:57 PM EDTSpecial Marine WarningCLE93 min
May 28, 6:16 PM EDTSevere Thunderstorm WarningCLEMahoning, Portage44 min
May 28, 6:23 PM EDTSevere Thunderstorm WarningCLEPortage37 min
May 28, 6:47 PM EDTFlash Flood WarningCLEMahoning, Portage4 hr
May 28, 6:47 PM EDTSpecial Marine WarningCLE58 min
May 28, 6:57 PM EDTSevere Thunderstorm WarningCLECuyahoga, Lorain34 min

Nearby

Flash Flood Warnings in Ohio, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.